Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 41, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2008, 4:27 PM MDT for Lewis and Clark County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2008, 4:27 PM MDT (22:27 UTC)
- Expired
- Jul 1, 2008, 5:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 012227
SVRTFX
MTC049-012315-
/O.NEW.KTFX.SV.W.0041.080701T2227Z-080701T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
427 PM MDT TUE JUL 1 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 515 PM MDT
* AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 21 MILES NORTH OF LINCOLN...MOVING NORTHEAST AT
9 MPH.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
CENTRAL LEWIS AND CLARK COUNTY.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4764 11256 4728 11219 4704 11252 4710 11279
4712 11282 4715 11281 4716 11286 4726 11299
TIME...MOT...LOC 2227Z 232DEG 8KT 4726 11274
$$
COHEN2 follow-up statements
000
WWUS55 KTFX 012257
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT TUE JUL 1 2008
MTC049-012315-
/O.CON.KTFX.SV.W.0041.000000T0000Z-080701T2315Z/
LEWIS AND CLARK MT-
457 PM MDT TUE JUL 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL LEWIS AND CLARK COUNTY...
AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER CENTRAL LEWIS AND CLARK COUNTY...OR 42 MILES SOUTHWEST
OF CHOTEAU...MOVING NORTHEAST AT 9 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4764 11256 4728 11219 4704 11252 4710 11279
4712 11282 4715 11281 4716 11286 4726 11299
TIME...MOT...LOC 2257Z 232DEG 8KT 4730 11266
$$
COHEN000
WWUS55 KTFX 012317
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT TUE JUL 1 2008
MTC049-012327-
/O.EXP.KTFX.SV.W.0041.000000T0000Z-080701T2315Z/
LEWIS AND CLARK MT-
517 PM MDT TUE JUL 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEWIS AND CLARK COUNTY
HAS EXPIRED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4764 11256 4728 11219 4704 11252 4710 11279
4712 11282 4715 11281 4716 11286 4726 11299
TIME...MOT...LOC 2257Z 232DEG 8KT 4730 11266
$$
COHENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:47 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 1, 2:47 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 247 PM MDT TUE JUL 1 2008 .DISCUSSION... TONIGHT THROUGH THURSDAY...WIDESPREAD CONVECTION NOW OCCURRING ACROSS THE COUNTY WARNING AREA. THREAT OF SEVERE WEATHER WILL CONTINUE INTO THE EVENING HOURS. LOW LEVEL MOISTURE WILL CONTINUE UNDER THE RIDGE ON WEDNESDAY AND AFTERNOON SHORT WAVE ENERGY WILL AGAIN ALLOW CONVECTIVE ACTIVITY TO TAKE PLACE THOUGH NOT AS WIDESPREAD AS TODAY. THE UPPER RIDGE REBUILDS OVER WESTERN MONTANA THURSDAY WITH ISOLATED THUNDERSTORMS A POSSIBILITY OVER SOUTHWEST MONTANA. TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES. EMANUEL THURSDAY NIGHT THROUGH SUNDAY NIGHT...MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT FOR LATE THIS WEEK AND INTO THE WEEKEND. PERIOD STARTS OFF WITH CONTINUED HOT TEMPERATURES AS A STRONG UPPER LEVEL RIDGE REMAINS OVER THE NORTHERN ROCKY MOUNTAINS. THIS FEATURE WILL MOVE SLOWLY EAST AND BE SLIGHTLY SQUASHED DOWN AS ENERGY MOVES INLAND FROM THE EASTERN PACIFIC ON FRIDAY. SHORTWAVE ENERGY CONTINUES TO MOVE EAST FRIDAY NIGHT AND SATURDAY WITH THE UPPER RIDGE BECOMING COMPLETELY FLATTENED BY SATURDAY NIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THIS PERIOD AND WEEKEND TEMPERATURES WILL RUN 5 TO 10 DEGREES COOLER THAN THOSE OF FRIDAY. HOWEVER...AFTERNOON HIGHS ARE STILL EXPECTED TO REMAIN ABOVE SEASONABLE AVERAGES. THE SHORTWAVE TROUGH WILL MOVE EAST OF MY FORECAST AREA ON SUNDAY AND MODELS SUGGEST THAT A WEAK SHORTWAVE RIDGE WILL BUILD OVER THE NORTHERN ROCKY MOUNTAINS AHEAD OF THE NEXT TROUGH. MPJ MONDAY AND TUESDAY...LATEST MODELS INDICATE A WESTERLY FLOW ALOFT WITH WEAK DISTURBANCES PASSING THROUGH FROM THE WEST. AT THIS TIME DO NOT ANTICIPATE MUCH MOISTURE FROM THE DISTURBANCES ISOLATED THUNDER WILL BE POSSIBLE IN THE SOUTHWEST. TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL THROUGH THE PERIOD. SAUCIER && .AVIATION... UPDATED 2000Z. WEAK FRONTAL SYSTEM IS MAKING ITS WAY THROUGH WRN/SW MT AS OF 20Z. SHRA AND TSRA...SOME STRONG TO SEVERE...BEGINNING TO DEVELOP NEAR ID/MT BORDER AND NE/SE OF KGTF. EXPECT TSRA TO BECOME MORE WIDESPREAD AS AFTN PROGRESSES WITH SEVERAL AREAS OF CONVECTION ACROSS THE LOCAL FLYING AREA. SOME STORMS MAY PRODUCE WINDS GREATER THAN 50 KTS AND HAIL NEAR 1 INCH IN DIAMETER. CONVECTION SHOULD GRADUALLY DECREASE AFTER SUNSET...BUT -SHRA WITH SOME ISOLD -TSRA AND CIGS AT FL080 SHOULD PERSIST THRU THE OVERNIGHT HRS. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 56 74 52 85 / 50 30 20 10 CTB 53 74 47 83 / 50 30 20 10 HLN 60 80 55 90 / 50 40 20 10 BZN 55 79 50 89 / 50 20 20 10 WEY 48 75 44 80 / 30 20 20 20 DLN 51 80 49 87 / 30 20 10 20 HVR 56 78 50 85 / 40 20 20 10 LWT 54 66 46 80 / 50 30 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM...MPJ/SAUCIER AVIATION...WARANAUSKAS WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 1, 5:59 AM MDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 559 AM MDT TUE JUL 1 2008 MTZ008>015-044>055-021200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 559 AM MDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A MOIST PACIFIC WEATHER DISTURBANCE WILL BRING INCREASING SHOWERS AND THUNDERSTORMS TO SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THIS AFTERNOON THROUGH THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH STRONG WINDS...HAIL...AND BRIEF HEAVY RAINFALL. THUNDERSTORMS WILL DECREASE IN INTENSITY LATER THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE DISTURBANCE WILL LINGER OVER THE AREA INTO WEDNESDAY FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THURSDAY THROUGH MONDAY IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 1:34 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 41 min |
| Jul 1, 2:19 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.